What is Volatile Substance Abuse (VSA)?

Volatile substance abuse is the formal term for solvent abuse or ‘buzzing gases’. This means deliberately inhaling chemicals found in household products to get intoxicated. For example, inhaling a can of deodorant to get high.


In the 1980s and 1990s ‘glue sniffing’ was really popular. Household glues contained a chemical called toluene which is what was getting people high. Due to its popularity and the damage it can cause to the brain, lung, liver, and kidney damage, toluene has since been banned from UK consumer products – although it can still be found in some industrial or trade glues.

The household products used for VSA have changed over time, but the problem has not gone away.

The products commonly used for VSA are safe when used for the purpose they are made for and when following instructions for use.

(image - wikipedia.com)



Nickname/Street names

Buzzing gasses, sniffing, tooting, huffing, bagging,


What is VSA?

Volatile substances come in many different household products. The most commonly used substances are:

  • Deodorant cans

  • Whipped cream canisters

  • Hairspray

  • Lighter refill gas

  • Some industrial glues

  • Acetone (found in some nail polish removers)

  • Laughing gas

Volatile substances depress the nervous system, so they slow everything down, and you feel the ‘high’. The effect can hit you within half a minute, and the effects are quick to wear off within about 30 minutes.

Products used for VSA are easy to get a hold of, cheap, and easy to hide because the effects wear off quickly. Volatile substance abuse is the most common form of substance abuse in the under 14’s, and there are a few reasons for this:

  • VSA is easy to hide from parents or carers because the effects wear off quickly.

  • There is no risk of a criminal record.

  • It is hard to stop people from using them because they are so accessible.

  • People using them think they are harmless but this not the case.


The effects and risks

The immediate symptoms of solvent abuse can appear a lot like alcohol use. They might include:

  • Difficulty with coordination.

  • Slurred speech

  • Dilated pupils

  • Euphoria and excitement

  • Feeling drowsy, dizzy, or light-headed

  • Feeling sick and no appetite

  • Withdrawn, irritable, or inattentive behaviour (gif - giphy.com)

  • Hallucinations and/or delusions

  • Physically you might notice a rash/spots around someone’s mouth or nose, a runny nose, and watery eyes


The comedown

The effects can vary from person to person and vary depending on what chemicals have been abused, but users may experience a severe headache, feel tired, and may feel low or depressed.


Sudden sniffing death syndrome (SSDS) - What is it?

Misusing volatile substances is extremely risky. It could be your first time ‘buzzing gas’ or your 100th time, and you could die from a form of a heart attack known as Sudden Sniffing Death Syndrome (SSDS).


Sudden Sniffing Death Syndrome is a heart condition that happens when the heart beats irregularly due to inhaling a volatile substance. The heart can then fail if the person experiences a sudden rush of adrenaline – e.g. if they are excited, frightened, or engaged in physical activity. If a defibrillator isn’t available, the person can die within minutes.


Is there a safer way of buzzing gas to prevent the risk of SSDS?

No. When abusing volatile substances, there is no harm reduction and nothing you can do to prevent the risk of death from heart failure. Every time you choose to abuse volatile substances, you are gambling with your life and SSDS.


If you do choose to abuse volatile substances, you should:

  • Avoid doing it alone. You could pass out and choke on your own sick or suffocate if you’re using a bag to inhale the volatile substance.

  • Avoid spraying into the mouth. This can make your throat swell.

  • Don’t smoke or light anything – volatile substances are extremely flammable.

  • Don’t mix with alcohol or drugs.

  • Stay in a safe environment. You are at increased risk of accidental injury or death in an unsafe environment.


Further reading and useful links

It can be difficult to recognise if someone is abusing volatile substances, so the best thing to do if you’re concerned about someone is to have a conversation with them.

Below are some useful websites with further information if you’re concerned about someone’s use or would like to find out more about volatile substance misuse.


Volatile substance abuse (‘solvents’): What are volatile substances? (re-solv.org)

Solvents – DrugWise

Glues, gases, and aerosols | Effects, and Risks | FRANK (talktofrank.com)

7 views

© 2019 LANDED Peer Education Service

  • Facebook
  • Twitter
  • YouTube

Company House: SC346133

Scottish Charity Number: SC036012